Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Rapid City, SD

July 23, 2012Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 23, 2012, 5:54 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2012, 5:54 PM MDT (23:54 UTC)
Expired
Jul 23, 2012, 6:40 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:51 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 23, 5:51 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT MON JUL 23 2012

.AVIATION...00Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. THE EXCEPTION
WILL BE NEAR SCATTERED THUNDERSTORMS OVER AND EAST OF THE BLKHLS
THROUGH THIS EVNG. ON THE LARGER SCALE...THERE WILL BE AN AREA OF
MID TO UPPER LEVEL MOISTURE THAT REMAINS OVER THE AREA THROUGH THE
PERIOD...WHICH COULD CONTRIBUTE TO ISOLD THUNDERSTORMS AT ABOUT
ANY TIME. THE BEST CHANCE...HOWEVER...WILL OCCUR TUESDAY AFTERNOON
IN THE VICINITY OF THE BLKHLS AND EASTWARD AS A COLD FRONT
APROACHES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 148 PM MDT MON JUL 23 2012/

DISCUSSION...WATER VAPOR SHOWS SHORT WAVE EMBEDDED IN THE
MONSOONAL FLOW MOVING THROUGH CNTRL MT/WRN WY. AT THE SURFACE...A
NEARLY STATIONARY BOUNDARY EXTENDS FROM CNTRL MT SEWD THROUGH THE
BLKHLS AND INTO SCNTRL SD. MLCAPES HAVE RISE TO AROUND 1500J/KG
NORTH OF THE BOUNDARY WHERE MOIST NE/E UPSLOPE FLOW EXISTS.

THIS AFTN/TONIGHT...CONVECTION EXPECTED TO INCREASE AS
AFOREMENTIONED SHORT WAVE MOVES INTO THE WRN DAKOTAS. 0-6KM BULK
SHEAR IN THE 35-50KT RANGE NORTH OF THE SURFACE BOUNDARY WILL
SUPPORT SOME SVR STORMS. ORDINARY STORM MOTIONS QUITE SLOW...AND
GIVEN PRECIPITABLE WATERS AROUND 1.5 INCHES SOME HEAVY RAIN A
POSSIBILITY. STORM MOTIONS FOR SUPERCELLS ARE EXPECTED TO BE
FASTER.

TUESDAY...UPPER LOW CURRENTLY OVER THE PAC NW WILL MOVE EWD ACROSS
SERN ALTA/SRN SASK WITH A COLD FRONT DRAGGING SEWD ACRS THE CWFA.
THIS COLD FRONT ALONG WITH LOWERING HEIGHTS ALOFT WILL TRIGGER
ANOTHER ROUND OF CONVECTION...WITH SHEAR SUFFICIENT FOR MORE
POTENTIAL SVR STORMS. PCPN COULD BECOME RATHER WIDESPREAD LATE
TUESDAY AFTN AND EVENING GIVEN A STRONG SHORT WAVE ROTATING
THROUGH THE UPPER TROF.

WEDNESDAY...SOMEWHAT COOLER TEMPS EXPECTED BEHIND THE COLD FRONT.
TSTMS POSSIBLE AGAIN DURING THE AFTN/EVE WITH CYCLONIC FLOW ALOFT
BUT THREAT FOR SVR STORMS WILL BE MORE LIMITED. MONSOON MOISTURE
WILL PUSH SOUTH OF THE AREA WEDNESDAY NIGHT.

EXTENDED...DURING THE LAST HALF OF THIS WEEK THE WESTERN U.S.
UPPER RIDGE WILL BE MAKING ITS WAY BACK TO THE CENTER PART OF THE
COUNTRY IN THE WAKE OF A STRONG UPPER LOW CROSSING THE GREAT LAKES
REGION. THURSDAY AND FRIDAY WILL SEE THE MOSTLY BENIGN WEATHER
FOLLOWING THE UPPER LEVEL SYSTEM. THE RIDGE IS NOT FORECAST TO BE
QUITE AS STRONG AS BEFORE BY THE WEEKEND BUT MOISTURE AND
INSTABILITY FOR CONVECTION ARE FORECAST TO RETURN TO THE NORTHERN
PLAINS BY LATE SATURDAY AND THE PATTERN REMAINS SOMEWHAT
PROGRESSIVE WHEN A WEAK SYSTEM CROSSES THE FORECAST AREA LIKELY
TRIGGERING SCATTERED CONVECTION. MOSTLY DRY STABLE CONDITIONS ARE
EXPECTED AGAIN LATE SUNDAY AND MONDAY UNDER WEAK SUBSIDENCE.
LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...CARPENTER
AVIATION...BUNKERS
Hazardous weather outlook, Jul 23, 5:09 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
509 AM MDT MON JUL 23 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
509 AM MDT (609 AM CDT) MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS
INTO NORTHWEST SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 23, 4:16 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUL 23 2012

SDZ072-073-232245-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
416 PM MDT MON JUL 23 2012

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 12 MILES SOUTHEAST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS OF SOUTHWESTERN MEADE COUNTY BETWEEN PIEDMONT AND
HEREFORD.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 39 AND
48...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4442 10328 4425 10309 4418 10339 4430 10348
TIME...MOT...LOC 2215Z 234DEG 18KT 4428 10339

JC
Local storm report, Jul 23, 4:56 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     9 NW DOWNTOWN BELLE FOU 44.76N 103.98W
07/23/2012  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 23, 5:05 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     6 NE PIEDMONT           44.29N 103.31W
07/23/2012  E60 MPH          MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jul 23, 5:18 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     9 N BOX ELDER           44.25N 103.07W
07/23/2012  M55 MPH          MEADE              SD   NWS EMPLOYEE

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:17 PM MDTSpecial Weather StatementUNRHarding28 min
Jul 22, 6:37 PM MDTSpecial Weather StatementUNRTodd68 min
Jul 22, 7:02 PM MDTSpecial Weather StatementUNRHarding43 min
Jul 22, 7:17 PM MDTSevere Thunderstorm WarningUNRBennett, Todd47 min
Jul 22, 7:53 PM MDTSpecial Weather StatementUNRMellette37 min
Jul 22, 8:39 PM MDTSpecial Weather StatementUNRMellette66 min
Jul 22, 8:55 PM MDTSevere Thunderstorm WarningUNRMellette, Tripp38 min
Jul 23, 4:16 PM MDTSpecial Weather StatementUNRLawrence29 min
Jul 23, 4:30 PM MDTSevere Thunderstorm WarningUNRMeade60 min
Jul 23, 4:53 PM MDTSevere Thunderstorm WarningUNRButte40 min
Jul 23, 5:12 PM MDTSevere Thunderstorm WarningUNRMeade63 min
Jul 23, 5:28 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.